Utah, 2010

Winter Storm in Utah, March 9, 2010

March 9, 2010 · NWS SLC · 1 event in 1 county or zone

A fast-moving Pacific storm moved through central and southern Utah on March 9th, with only the southern mountains of Utah receiving heavy snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving Pacific storm moved through central and southern Utah on March 9th, with only the southern mountains of Utah receiving heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 8, 9:25 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 8, 9:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MST MON MAR 8 2010

.SYNOPSIS... A SPLITTING PACIFIC SYSTEM WILL CROSS THE REGION
ON TUESDAY. A COLDER SYSTEM WILL ARRIVE ON WEDNESDAY. HIGH
PRESSURE WILL RETURN FOR THE LATTER PART OF THE WORK WEEK.

&&

.DISCUSSION...A SPLITTING STORM SYSTEM CONTINUES TO MOVE EAST INTO
THE GREAT BASIN THIS EVENING. PRECIPITATION HAS DEVELOPED ACROSS
CENTRAL/NORTHEAST NEVADA AND FAR NORTHWEST UTAH AHEAD OF THIS STORM.
BECAUSE THE STORM WILL CONTINUE TO SPLIT...THE PRECIPITATION BAND
WILL SEE A SLOW PROGRESSION INTO UTAH...SO EXPECT THINGS TO REMAIN
MAINLY ACROSS FAR WESTERN UTAH THROUGH MUCH OF THE NIGHT BEFORE
SPREADING INTO THE REMAINDER OF THE AREA TOMORROW MORNING/AFTERNOON
WITH THE SURFACE FRONT. HOWEVER...AS THE 700MB BAROCLINIC ZONE
SHEARS OUT...EXPECT PRECIPITATION TO BECOME LESS INTENSE AS IT
SPREADS INTO THE AREA.

IN ADDITION TO THE FRONTAL BAND...MODELS ALSO INDICATE THAT
PRECIPITATION WILL ALSO DEVELOP ACROSS SOUTHWEST UTAH AHEAD OF THE
FRONT OVERNIGHT AS A JET STREAK NOSES INTO THE AREA. THE SOUTHERN
MOUNTAINS...ESPECIALLY AREAS FAVORED IN SOUTHWEST FLOW...SHOULD SEE
A GOOD BURST OF PRECIPITATION. AS THE STORM SYSTEM MOVE
THROUGH...COLD ADVECTION EVENTUALLY DEVELOPS IN NORTHWEST FLOW BY
LATE TOMORROW AFTERNOON. THIS SHOULD KEEP OROGRAPHIC PRECIPITATION
GOING INTO THE NIGHTTIME HOURS TOMORROW...FAVORING NORTHWEST-FACING
SLOPES ACROSS MOST OF UTAH.

WESTERN UTAH SHOULD END UP SEEING THE GREATEST AMOUNTS OF
PRECIPITATION WITH THIS STORM ALONG WITH THE MOUNTAIN AREAS.
PRECIPITATION SHOULD START OFF AS RAIN IN MOST VALLEY AREAS...BUT
SNOW LEVELS WILL LOWER BEHIND THE COLD FRONT TO AROUND 4000-4500
FEET BY TOMORROW AFTERNOON. WINTER WEATHER ADVISORIES ARE CURRENTLY
IN EFFECT FOR THE SOUTHERN AND CENTRAL MOUNTAINS. OTHER MOUNTAIN
AREAS AND WESTERN/SOUTHERN VALLEYS MAY LOCALLY PUSHING ADVISORY
CRITERIA AND MAY NEED TO BE ADDED...BUT ANY SIGNIFICANT SNOWFALL IN
THESE AREAS ARE NOT EXPECTED UNTIL TOMORROW MORNING SO WILL LEAVE
THIS TO THE MIDNIGHT SHIFT.

ANOTHER SPLITTING STORM SYSTEM IS EXPECTED FOR WEDNESDAY TO
WEDNESDAY NIGHT BUT THIS IS NOW NOT NEARLY AS POTENT AS SOME EARLIER
MODEL RUNS HAD INDICATED. ALTHOUGH PRECIPITATION WITH THIS STORM IS
EXPECTED TO REMAIN GENERALLY LIGHT...COLDER AIR WILL BE IN PLACE
WHICH WILL MEAN THAT ANY PRECIPITATION WILL FALL IN THE FORM OF SNOW
EVERYWHERE EXCEPT UTAHS DIXIE. HIGH PRESSURE WILL THEN BUILD INTO
THE AREA THROUGH THE END OF THE WORK WEEK.

WILL UPDATE TO INSERT MENTION OF POSSIBLE THUNDER FOR THE REMAINDER
OF THE EVENING FOR SOME WESTERN ZONES.

&&

.AVIATION...CLOUDS AT THE SLC TERMINAL SHOULD FILL IN LATE TONIGHT
AHEAD OF APPROACHING TROUGH. CEILINGS ARE EXPECTED TO DROP TO BELOW
7000 FEET AGL BY MORNING. THERE IS A 30 PERCENT CHANCE THAT LOWER
CEILINGS WILL ARRIVE EARLIER. SOUTHEAST WINDS EXPECTED TO REMAIN
UNTIL LATE MORNING WITH COLD FRONTAL PASSAGE. SHOWERS WILL BEGIN
AFTER MIDNIGHT...WITH BEST CHANCE OF MIXED RAIN AND SNOW EXPECTED
BEHIND THE FRONT WITH NO SIGNIFICANT ACCUMULATION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 3 AM TUESDAY TO 11 PM WEDNESDAY
     FOR UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 8, 9:57 PM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MST MON MAR 8 2010

UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
957 PM MST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

THE NEXT PACIFIC STORM WILL SPREAD VALLEY RAIN AND MOUNTAIN SNOW
INTO WESTERN PORTIONS OF THE OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CROSS THE OUTLOOK AREA TUESDAY.
PRECIPITATION IS EXPECTED TO BE FAIRLY WIDESPREAD. THE SOUTHERN
MOUNTAINS AND PORTIONS OF WESTERN AND SOUTH-CENTRAL UTAH COULD SEE
SIGNIFICANT AMOUNTS OF PRECIPITATION...OTHERWISE PRECIPITATION
SHOULD REMAIN MOSTLY LIGHT OVER THE REMAINDER OF THE AREA. EXPECT
SNOW LEVELS TO LOWER FROM 5000-5500 FEET EARLY TUESDAY MORNING TO
NEAR 4000-4500 FEET TUESDAY AFTERNOON BEHIND THE COLD FRONT.

COLDER AIR IS EXPECTED TO CONTINUE SPREADING INTO THE AREA
TUESDAY NIGHT. ANOTHER SYSTEM IS FORECAST FOR WEDNESDAY BRINGING A
THREAT OF SNOW TO THE MOUNTAINS AND ALL BUT THE LOWEST
VALLEYS...ALTHOUGH THE CHANCE OF SIGNIFICANT ACCUMULATION IS
SMALL.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE LATTER PART OF THE
WEEK...WITH YET ANOTHER SYSTEM FORECAST FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
March 9, 1:00 AM MST to 3:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 20 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218625.